MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the common hepatic artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician placed one smart coil and eight other coils in the target vessel using the microcatheter.While attempting to advance the next smart coil into the hub of the microcatheter, the physician experience resistance, and the smart coil became stuck; therefore, it was removed.The procedure was completed using fifteen other smart coils, two other non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 64.0 and 127.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Upon functional testing, resistance was encountered while attempting to advance the smart coil out of its introducer sheath as the embolization coil compressed inside its sheath, and the smart coil could not be advanced at all.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the embolization coil.If the introducer sheath is not properly aligned with the hub of the microcatheter prior to advancement, resistance maybe experienced during advancement.Further advancement against resistance will result in offset coil winds on the embolization coil.Further evaluation of the returned smart coil revealed kinks in the pusher assembly.These kinks were likely resulted from advancing the smart coil against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9782427
Report Number3005168196-2020-00278
Device Sequence Number11390947
Product Code HCG
UDI-Device Identifier00814548015620
UDI-Public00814548015620
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2023
Device Model Number400SMTHXSFT0103
Device Catalogue Number400SMTHXSFT0103
Device Lot NumberF83926
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/09/2020
Supplement Date Received by Manufacturer04/23/2020
Initial Report FDA Received Date03/03/2020
Supplement Report FDA Received Date05/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005